Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 162, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 27, 2000, 5:02 PM EDT for Powhatan County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 2000, 5:02 PM EDT (21:02 UTC)
- Expired
- Jun 27, 2000, 5:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Powhatan County, VA
The radar
The Norfolk radar (KAKQ), 102 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 5:15 PM EDT | Hail 1.5 | Trenholm, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
837 WUUS51 KAKQ 272102 SVRAKQ VAC145-272145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 502 PM EDT TUE JUN 27 2000 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POWHATAN COUNTY IN CENTRAL VIRGINIA * UNTIL 545 PM EDT * AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF HATCHERS...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR TRENHOLM AND HATCHERS AT 505 PM BELONA AT 510 PM PROVOST AT 520 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. WINDS UP TO 60 MILES AN HOUR. $$ SCHUMANN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:30 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 27, 2:30 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 230 PM EDT TUE JUN 27 2000 NOT MUCH CHG TO CRNT FCST PACKAGE...LKLY POPS NRN/WRN AREAS HI CHC POPS FOR SERN AREAS AS LINE OF CNVCTN OVR WRN VA PUSHES EAST THIS EVE. ENDING BY MIDNIGHT WRN AREAS AND LATE TONGT IN THE EAST. FRONT STALLS JUST ALONG OUR NRN/WRN BORDERS INTO THU...WHEN TN VLY S/W MOVES THRU AREA FINALLY KICKING IT THRU LATE THU AS XTNDD PROGS DRAW FRNT ALONG THE COAST AT 8AM FRI. WL NOT TIME PCPN FOR THU...BUT HAVE HIER CHC POPS S THAN N. TEMPS WL MODERATE WED/THU WITH HIGHS IN THE LWR TO MID 80S MOST PLACES...FEW ISOLD UPR 80S PSBL SRN CWA. XTNDD...LUKS FOR DRYING ON FRI...AND GUD WKND ON TAP AS CNTRL US RIDGE BUILDS INTO AREA. MARINE...KEEPING SW FLOW ACRS THE AREA THRU THU...WITH DCRG SPEEDS ACRS THE WATERS THROUGH THE PERIOD. NO FLAGS. .AKQ...NONE HESS
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 5:29 PM EDT | Severe Thunderstorm Warning | AKQ | Essex | 31 min |
| Jun 27, 7:19 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton, Sussex | 26 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.